Jump to content


Do you want up to date information about Scleroderma? Check out our Medical pages at www.sclero.org for all your Scleroderma questions!


Photo

Terrible Terrible Pain!


  • Please log in to reply
7 replies to this topic

#1 summer

summer

    Gold Member

  • Members
  • PipPipPipPipPipPip
  • 522 posts

Posted 18 November 2007 - 10:34 PM

Hello Everyone,
It has nearly been 12 months now since I experienced stiff/sore achilles tendons for the first time. I have had x-rays which have been normal. My ultrasound of the achilles stated: most likely focal fatty change of both achilles.

Many of you may remember that I have been tapering down the Prenisolone, I am now down to 2.5mg. When I was on a much higher dosage of Prednisolone I had no pain whatsoever. Now I am down to 2.5mg and the pain I am experiencing is horrendous. The pain is in both ankles, both heels ,shins and going up towards calves. I cannot walk very far - about 20 steps is all I can do without pain, the pain is so bad it is getting me down. If their is a slight incline on the path that is much worse for me and I feel like I cannot make it to where I need to go :( . I have tried wearing comfortable shoes, padded shoes and thick socks to no avail.

I have even tried pain killers, nothing helps or seems to work. I am not due to see my rheumatologist for another couple of weeks and even when I do , I don't think he will do anything about it. As you may recall I live iN Australia because I don't have any skin involvement as yet, everything is internal, my rheumatologist refuses to prescribe me anything else. I have had multiple opinions and all the rheumies here in Australia are all the same.

Has anyone else suffered from this problem and if you have what has helped you.

Many thanks
Celia

#2 Buttons

Buttons

    Senior Silver Member

  • Members
  • PipPipPipPipPipPip
  • 608 posts
  • Location:UK

Posted 18 November 2007 - 11:03 PM

Hi Ceila

I don't know what to say that would help you & hopefully someone on the site will be able to help.
I can understand the pain side of it because like you have SSc & Fibromyalgia(diagnosed this year). I have had some physio & that helped while in the hydrotherapy pool but I tend to push myself to much & then suffer later. I was told to try to pace myself & to do gentle exercise - stretching etc. But thats easier said than done when in pain is really bad. I take amitryptalene which helps a little with the pain but mostly it helps me sleep.
Celia try to tell your rheumatologist exactly what you have said here & hopefully he will listen & suggest other things.

Best wishes

Jensue

#3 susie54

susie54

    Silver Member

  • Members
  • PipPipPipPip
  • 259 posts

Posted 19 November 2007 - 01:43 AM

Hi Celia,

It sounds like you have more than you can handle. If you can, I would call your doctor's nurse at least until you get there and see if they can help you. I guess coming of the prednisone is really hard on you. If no painkillers can help then you might have to work through it with mild stretching everyday and then maybe mild exercise in water or walking which may seem impossible but pushing through it might work. I do hope you get relief soon. I have had that ankle feet pain and it really hurts to walk. Stretching really helps. I bought a stretching video so I could learn to stretch new ways. IT REALLY HAS HELPED Susie54

#4 Sweet

Sweet

    Platinum Member

  • ISN Support Specialists
  • PipPipPipPipPipPipPipPipPipPipPip
  • 2,890 posts

Posted 19 November 2007 - 05:30 AM

Hey you,

I'm sorry you are continuing to have a problem with this. Are they sure that is what's going on? I wondered if you might have a problem with Plantar fasciitis. I'm going to give you a link to look at and see if it sounds like you.

Hoping you can get some relief!
Warm and gentle hugs,

Pamela
ISN Support Specialist
International Scleroderma Network (ISN)

#5 debonair susie

debonair susie

    Platinum Member

  • ISN Support Specialists
  • PipPipPipPipPipPipPipPipPipPip
  • 1,638 posts
  • Location:(United States)

Posted 19 November 2007 - 06:46 AM

Hi Celia,
Ouch, Girlfriend... by your description, I can feel the pain :o

Having known several folks who have plantar fasciitis, the pain is excrutiating.. I really believe Sweet's right-on.
If it happens to be that, each of them wears a "boot" so the pain isn't so intense while walking.

I hope you can get it all taken care of soon.
In the meantime, I'll be waitn' to hear!

Hugs, Susie
Special Hugs,

Susie Kraft
ISN Support Specialist
ISN Chat Host
International Scleroderma Network (ISN)

#6 tmgilbertpt

tmgilbertpt

    Bronze Member

  • Members
  • PipPip
  • 23 posts

Posted 20 November 2007 - 04:35 AM

Hello,

Sorry to hear about the terrible pain. I would suggest a consult with a good physical therapist (physiotherapist). I am a therapist - treatment may not get rid of all the pain but it should help alleviate some of it. Have you tried a fentayl pain patch - my internal medicine doctor put me on this because of the intense pain I was having all over and not getting relief with general pain medicine. I am so thankful for the patch for without it I wouldn't be able to work.

Good luck, Tammy

#7 bookworm

bookworm

    Silver Member

  • Members
  • PipPipPipPip
  • 292 posts
  • Location:Texas

Posted 21 November 2007 - 06:56 AM

Hi Celia,
I think it's ridiculous that you are having to go around in such pain all the time! I really do not understand your doctor's attitude.
Whatever is wrong with your achilles tendons, whether scleroderma or not, needs attention and some sort of treatment.
Unless you are VERY SURE that all doctors in Austrailia have the same attitude about ignoring extreme pain, I would certainly consider changing doctors.
Do you have pain management clinics and centers there? Can you go to one on your own or do you have to have a refewrral? Would your doctor give you a referral?
Chronic pain destroys the quality of life and I know what it's like! What finally helped me -- after months of pain -- was the pain management doctor.
As for the Prednisolone, I suppose that's the same as Prednisone? If so, I will tell you that, although it is a drug with side effects, it also can work wonders -- as you already know. I've been on low-dose Prednisone for over a year (probably about three years -- can't remember.) and my excellent rheumatologist says she doubts I can (or should) ever get completely off it. She is content if I keep the dosage from 3 to 5 mg. I have both 5 mg tablets and 1 mg. tablets, so I can kind of play with it. This medicine often is given for inflamatory problems, including asthma and COPD. It's not limited to sclero patients who can only qualify with the "right" blood work! What nonsense!
It sounds to me like the first thing you need is an accurate diagnosis! With my inflamatory problems, I am taking Celebrex in addition to the Pred. Most of the time I am feeling pretty well, but without the Pred., I don't think I could walk, or even get out of bed by myself!
Don't give up. There has got to be a doctor out there somewhere who will help you! Know that you are not alone. I have been thinking of you all morning and I know there are many others on this board who are empathizing right now, too.

Mary in Texas

#8 summer

summer

    Gold Member

  • Topic Starter
  • Members
  • PipPipPipPipPipPip
  • 522 posts

Posted 22 November 2007 - 11:54 AM

Thank you all so much for replying to my post.
At this present time I am stuck at home anyway so I will be waddling around the house :P . My Husband has just started a new job and we only have one car, so I am unable to see any doctor at the moment. We are looking for a second car but it takes time to find the right one!

In over one weeks time I will finally be off Prednisolone anyway, then I will try and lose some weight, I'm sure once the kilograms come off me (I'm hoping), there won't be so much pressure on my joints.

Take care everyone
Celia